What are the consequences of giving children codeine? Doctor Roy Benaroch weighs in on the safety of administering this drug to kids.
This article originally premiered on NPR.
The FDA has announced that codeine, a potent narcotic, should not be used in children less than twelve. Their decision is a bit overdue — and didn’t go as far as many had hoped — but it’s at least a step in the right direction to protect children.
For many years, codeine was thought to be one of the safest of the opiate derivatives (which include heroin and morphine.) But that’s never been true. Codeine is metabolized in the body into morphine, so it has the same properties as morphine. That includes the reduction of pain, but also side effects like somnolence, respiratory depression, and death. It is also potentially as addictive as any opiate.
Codeine is especially dangerous because its metabolism can be very different in some people. So-called”ultra-fast metabolizers”, including some children, can activate codeine very quickly. In these kids, an ordinary oral dose of codeine is rapidly converted into a potentially deadly overdose of morphine. There are other people who metabolize codeine very slowly — so to them, the drug may have no pain-killing effect. Codeine has no advantages over other narcotics and can have a much less predictable effect.
Because it’s been misunderstood as a relatively safe drug, codeine is used in many cough medications. But it’s never been shown to be an effective cough medicine in children. Using codeine for a cough is taking all of the risk for no benefit.
This article is part of our Professor’s Perspective series—a place for experts to share their views and opinions on current events.
For more with Professor Benaroch, check out “Medical School for Everyone: Pediatrics Grand Rounds” on the Great Courses Plus!